Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 164, NWS Morristown, TN

August 16, 2016Carter County, Sullivan County, Tennessee; Scott County, Washington County, City of Bristol, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Aug 16, 2016, 6:03 PM EDT for Carter County, Sullivan County, Tennessee; Scott County, Washington County, City of Bristol, Virginia. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2016, 6:03 PM EDT (22:03 UTC)
Expired
Aug 16, 2016, 6:45 PM EDT
In force
42 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carter County, TN, Sullivan County, TN, City of Bristol, VA, Scott County, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 106 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 6:30 PM EDTTSTM WND DMGBlountville, TNSEVERAL TREES DOWN IN BLOUNTVILLE AND IN PINEY FLATS.
Aug 16, 6:40 PM EDTTSTM WND DMGBristol Tn, TNLARGE TREES FELL ON CAMPERS AND CARS AT THE MARGARET MILBURN CAMPGROUND.
Aug 16, 6:40 PM EDTTSTM WND DMGBristol Tn, TNLARGE TREES FELL ON CAMPERS AND CARS AT THE MARGARET MILBURN CAMPGROUND. NO INJURIES REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1221 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

456 
WUUS54 KMRX 162203
SVRMRX
TNC019-163-VAC169-191-520-162245-
/O.NEW.KMRX.SV.W.0164.160816T2203Z-160816T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
603 PM EDT TUE AUG 16 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL CARTER COUNTY IN EASTERN TENNESSEE...
  CENTRAL SULLIVAN COUNTY IN EASTERN TENNESSEE...
  WASHINGTON COUNTY IN SOUTHWESTERN VIRGINIA...
  SOUTHEASTERN SCOTT COUNTY IN SOUTHWESTERN VIRGINIA...
  THE CITY OF BRISTOL IN SOUTHWESTERN VIRGINIA...

* UNTIL 645 PM EDT

* AT 601 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
  WALNUT HILL...OR 8 MILES NORTH OF ELIZABETHTON...MOVING NORTH AT 15
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  JOHNSON CITY...BRISTOL TN...BRISTOL VA...ELIZABETHTON...
  WALNUT HILL...BLUFF CITY...ROCKY MOUNT S.P....BENHAMS...
  HILANDER PARK...BLOUNTVILLE...MORRIL'S CAVE AND HUNTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING
IS POSSIBLE WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS ALSO POSSIBLE DUE TO THE SLOW MOVEMENT WITH
THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3636 8218 3638 8230 3640 8230 3640 8239
      3641 8238 3643 8240 3672 8237 3671 8233
      3671 8232 3667 8204
TIME...MOT...LOC 2201Z 191DEG 12KT 3646 8228 

HAIL...1.00IN
WIND...60MPH
 
$$

TD
2 follow-up statements
362 
WWUS54 KMRX 162219
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
619 PM EDT TUE AUG 16 2016

TNC019-162227-
/O.CAN.KMRX.SV.W.0164.000000T0000Z-160816T2245Z/
CARTER TN-
619 PM EDT TUE AUG 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CARTER COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3642 8215 3641 8218 3640 8218 3641 8223
      3642 8224 3641 8227 3642 8232 3648 8238
      3648 8240 3672 8237 3671 8233 3667 8204
TIME...MOT...LOC 2217Z 233DEG 21KT 3644 8232 

$$

TNC163-VAC169-191-520-162245-
/O.CON.KMRX.SV.W.0164.000000T0000Z-160816T2245Z/
SULLIVAN TN-WASHINGTON VA-SCOTT VA-CITY OF BRISTOL VA-
619 PM EDT TUE AUG 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR CENTRAL SULLIVAN...WASHINGTON...AND SOUTHEASTERN SCOTT COUNTIES
AND THE CITY OF BRISTOL...

AT 617 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OAK
GROVE...OR 8 MILES NORTH OF JOHNSON CITY...MOVING NORTHEAST AT 25
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BRISTOL TN...BRISTOL VA...WALNUT HILL...BLUFF CITY...
TRI-CITY AIRPORT...BENHAMS...HILANDER PARK...BLOUNTVILLE...
MORRIL'S CAVE AND HUNTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LOCALLY HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3642 8215 3641 8218 3640 8218 3641 8223
      3642 8224 3641 8227 3642 8232 3648 8238
      3648 8240 3672 8237 3671 8233 3667 8204
TIME...MOT...LOC 2217Z 233DEG 21KT 3644 8232 

HAIL...1.00IN
WIND...60MPH
 
$$

TD
215 
WWUS54 KMRX 162242
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
642 PM EDT TUE AUG 16 2016

TNC163-VAC169-191-520-162249-
/O.EXP.KMRX.SV.W.0164.000000T0000Z-160816T2245Z/
SULLIVAN TN-WASHINGTON VA-SCOTT VA-CITY OF BRISTOL VA-
642 PM EDT TUE AUG 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SULLIVAN...
WASHINGTON...AND SOUTHEASTERN SCOTT COUNTIES AND THE CITY OF BRISTOL
WILL EXPIRE AT 645 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS...SMALL HAIL UP TO ONE HALF INCH IN DIAMETER AND HEAVY RAIN
ARE STILL POSSIBLE WITH THIS THUNDERSTORM IN THE BRISTOL TENNESSEE
AND VIRGINIA AREAS AND NEAR SOUTH HOLSTON DAM.

LAT...LON 3642 8215 3641 8218 3640 8218 3641 8223
      3642 8224 3641 8227 3642 8232 3648 8238
      3648 8240 3672 8237 3671 8233 3667 8204
TIME...MOT...LOC 2239Z 191DEG 12KT 3644 8232 

$$

TD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:43 PM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 16, 2:43 PM EDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
243 PM EDT TUE AUG 16 2016

.SHORT TERM (Today and tomorrow)...
Showers and thunderstorms have developed in the West Tennessee
Valley, and east of the Southern Appalachian Mountains. Expect
storms to continue through the afternoon and into the evening.
There is a bit more CAPE to work with today, but the current trend
is to have less coverage than we saw yesterday. Similar to
yesterday also, we could see a few strong to marginally severe
storms in the area, but again, widespread severe weather is not
expected today. Also, we could see some patchy fog overnight,
particularly where showers occur today. Tomorrow we will have a bit
more moisture over us as the front fizzles out and moisture flakes
off south and closer to our region. This will likely bring an
increase in cloud coverage leading to cooler temperatures across
the area. In addition another round of widespread showers and
thunderstorms will again be possible tomorrow.

.LONG TERM...(Wednesday night through Tuesday)...Models continue to
be in decent agreement for the most part...and run to run
consistency is fair.  Forecast confidence is about average for this
time of year. Models still depict the remnants of a dissipating
frontal boundary sagging into the area in the Wed night/Thursday
time frame...then a stronger cold front pushing through sometime
Sunday night or Monday.  With considerable moisture lingering
through the weekend...expect to see at least scattered convection
each day. By Tuesday drier air is forecast to be over the area
behind the cold front...so should be less humid and precip free.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  88  71  88 /  30  60  40  40
Knoxville McGhee Tyson Airport, TN  72  87  69  85 /  30  60  40  50
Oak Ridge, TN                       72  86  70  85 /  30  60  40  50
Tri Cities Airport, TN              69  87  69  82 /  30  60  40  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

ABM/LW
Hazardous weather outlook, Aug 16, 4:06 AM EDT, 13 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
406 AM EDT TUE AUG 16 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-170815-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
406 AM EDT TUE AUG 16 2016 /306 AM CDT TUE AUG 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH
GREATEST THREAT BEING STRONG GUSTY WINDS AND LOCALIZED HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 16, 4:50 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
450 PM EDT TUE AUG 16 2016

TNZ039>044-070-073-162130-
WASHINGTON TN-NORTH SEVIER TN-JEFFERSON TN-COCKE SMOKY MOUNTAINS TN-
NORTHWEST COCKE TN-HAMBLEN TN-NORTHWEST GREENE TN-
SOUTHEAST GREENE TN-
450 PM EDT TUE AUG 16 2016

...SPECIAL WEATHER STATEMENT...

AT 447 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR HOT SPRINGS TO 10 MILES SOUTHWEST OF
NEWPORT. MOVEMENT WAS NORTHEAST AT 25 MPH.

WINDS 30 TO 40 MPH AND HALF INCH HAIL WILL BE POSSIBLE WITH THESE
STORMS. HEAVY RAINFALL IS ALSO EXPECTED WHICH COULD CAUSE LOCALIZED
FLOODING ESPECIALLY IN SMALLER STREAMS AND LOW LYING AREAS.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...MORRISTOWN...GREENEVILLE...NEWPORT...JONESBOROUGH...
TUSCULUM...WHITE PINE...BANEBERRY...PARROTTSVILLE...RUSSELLVILLE...
MIDWAY...MOSHEIM...BULLS GAP...CEDAR CREEK...LIMESTONE...
FAIRGARDEN...CHUCKY...BYBEE...AVONDALE AND CAMP CREEK.

LAT...LON 3606 8263 3600 8278 3593 8281 3595 8288
      3593 8292 3590 8291 3584 8345 3626 8324
      3628 8310 3624 8307 3629 8299 3636 8237
TIME...MOT...LOC 2047Z 209DEG 24KT 3594 8283 3588 8335

TD
Special weather statement, Aug 16, 5:10 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
510 PM EDT TUE AUG 16 2016

TNZ012-035-036-162215-
SCOTT TN-ANDERSON TN-MORGAN TN-
510 PM EDT TUE AUG 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SCOTT...WESTERN
ANDERSON AND CENTRAL MORGAN COUNTIES UNTIL 615 PM EDT...

AT 508 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF WARTBURG...MOVING NORTHEAST AT 10 MPH.

HAIL ONE HALF INCH UP TO DIME SIZE AND WINDS 30 TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WARTBURG...SUNBRIGHT...SLICK ROCK...FROZEN HEAD S.P....DEERLODGE AND
PETROS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3613 8434 3601 8474 3617 8484 3637 8450
TIME...MOT...LOC 2108Z 242DEG 10KT 3613 8472

TD
Special weather statement, Aug 16, 5:36 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
536 PM EDT TUE AUG 16 2016

TNZ044>046-162215-
UNICOI TN-WASHINGTON TN-NORTHWEST CARTER TN-
536 PM EDT TUE AUG 16 2016

...SPECIAL WEATHER STATEMENT...

AT 533 PM EDT...DOPPLER RADAR WAS TRACKING A COUPLE STRONG
THUNDERSTORMS NEAR JONESBOROUGH...OR 8 MILES NORTHWEST OF
ERWIN...AND ANOTHER THUNDERSTORM NEAR JOHNSON CITY MOVING NORTHEAST
AT 15 MPH.

HALF INCH HAIL AND WINDS 30 TO 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...ELIZABETHTON...ERWIN...JONESBOROUGH...CENTRAL...
GRAY...PINE CREST...MIDWAY...OAK GROVE...SPURGEON...UNICOI...
WATAUGA...MILLIGAN COLLEGE...AVONDALE...EMBREEVILLE...
LEESBURG AND TELFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3626 8224 3626 8229 3624 8227 3611 8249
      3624 8264 3625 8264 3644 8246 3644 8242
      3643 8240 3642 8241 3643 8239 3642 8237
      3639 8238 3640 8237 3640 8230 3630 8218
TIME...MOT...LOC 2133Z 224DEG 11KT 3623 8251

TD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 8:13 PM EDTSpecial Weather StatementMRXKnox47 min
Aug 15, 8:57 PM EDTSpecial Weather StatementMRXUnion48 min
Aug 15, 9:03 PM EDTSpecial Weather StatementMRXKnox42 min
Aug 16, 4:50 PM EDTSpecial Weather StatementMRXCocke, Greene, Washington40 min
Aug 16, 5:10 PM EDTSpecial Weather StatementMRXMorgan65 min
Aug 16, 5:36 PM EDTSpecial Weather StatementMRXWashington39 min
Aug 16, 5:57 PM EDTSevere Thunderstorm WarningMRXGreene, Washington28 min
Aug 16, 6:54 PM EDTAreal Flood AdvisoryMRXSullivan111 min
Aug 16, 6:46 PM EDTSpecial Weather StatementMRXWashington, City of Bristol44 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.